Oral contraceptives, or birth control pills, are a hormonal method for preventing unplanned pregnancy. They affect each woman differently, but they sometimes have sexual side effects. Some of the more common ones include:
- Decreased sexual desire.
- Problems with arousal (such as vaginal dryness)
- Less frequent or less intense orgasm
It’s often thought that such sexual issues occur because the hormones in birth control pills interfere with testosterone production. While often considered a male sex hormone, testosterone is important for women’s sexual function, too.
However, is difficult to know whether reduced testosterone is to blame. For example, in September 2013, the Journal of Sexual Medicine published a study that examined two types of oral contraceptives. One of the contraceptives was believed to have less of an impact on testosterone.
The study subjects were 217 women who believed that oral contraceptives were causing low libido. They were randomly assigned to take one of the two study contraceptives for six 28-day cycles.
The researchers found that, generally speaking, the women in both groups had improved sexual function by the end of the study period. The role of testosterone remained unclear.
Other research has shown that women on oral contraceptives may have normal testosterone levels and still have sexual issues. Other women find that their sex drive stays the same – or even increases – when they take birth control pills.